Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 53, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2024, 2:34 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 2:34 PM CDT (19:34 UTC)
- Expired
- Jun 12, 2024, 3:15 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Howard County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS53 KARX 121934
SVRARX
IAC089-191-122015-
/O.NEW.KARX.SV.W.0053.240612T1934Z-240612T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
234 PM CDT Wed Jun 12 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Howard County in northeastern Iowa...
Northwestern Winneshiek County in northeastern Iowa...
* Until 315 PM CDT.
* At 234 PM CDT, a severe thunderstorm was located over Ridgeway, or
near Cresco, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters winds estimated at 60 mph near
Elma at 215 pm.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
eastern Howard and northwestern Winneshiek Counties, including the
following locations... Vernon Springs County Park, Vernon Springs,
Bonair, County Roads V 58 And A 46, Burr Oak, Bluffton, and Chimney
Rock Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4348 9223 4345 9188 4321 9187 4321 9239
TIME...MOT...LOC 1934Z 278DEG 47KT 4333 9200
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Baumgardt1 follow-up statement
887
WWUS53 KARX 121948
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
248 PM CDT Wed Jun 12 2024
IAC089-121956-
/O.CAN.KARX.SV.W.0053.000000T0000Z-240612T2015Z/
Howard IA-
248 PM CDT Wed Jun 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
&&
LAT...LON 4346 9202 4345 9188 4321 9187 4321 9208
4326 9208
TIME...MOT...LOC 1946Z 274DEG 38KT 4330 9186
$$
IAC191-122015-
/O.CON.KARX.SV.W.0053.000000T0000Z-240612T2015Z/
Winneshiek IA-
248 PM CDT Wed Jun 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN WINNESHIEK COUNTY...
At 246 PM CDT, a severe thunderstorm was located near Decorah, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters winds estimated at 60 mph near
Elma at 215 pm. Also a funnel was seen. No reports have
been received since that time.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ridgeway, State Road 9 And 245th Street, County Roads W 14 And A 34,
Burr Oak, Bluffton, Conover, and Chimney Rock Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4346 9202 4345 9188 4321 9187 4321 9208
4326 9208
TIME...MOT...LOC 1946Z 274DEG 38KT 4330 9186
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:51 PM CDT, 43 minutes earlier. Its key messages:
- Shower and storm chances continue this afternoon, with a secondary round of showers and storms expected to move across the area late this evening into tonight. Some storms may be strong to severe with the primary threat strong winds and secondary threat hail.
- Additional chances for showers and storms spot the forecast tomorrow and then again over the weekend into early next week.
- Above normal temperatures for early next week with highs currently forecast into the mid 80s to potentially low 90s.
Area forecast discussion, Jun 12, 1:51 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 151 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Shower and storm chances continue this afternoon, with a secondary round of showers and storms expected to move across the area late this evening into tonight. Some storms may be strong to severe with the primary threat strong winds and secondary threat hail. - Additional chances for showers and storms spot the forecast tomorrow and then again over the weekend into early next week. - Above normal temperatures for early next week with highs currently forecast into the mid 80s to potentially low 90s. && .MESOSCALE... Issued at 1045 AM CDT Wed Jun 12 2024 The 15Z surface analysis shows rapid heating taking place over northern Iowa south a secondary warm front lifting northward and arcing from Buffalo Ridge southeast to near Waterloo, Iowa with temperatures already in the low to mid 80s. Dewpoints to the south of the boundary area only hovering in the low to mid-60s, which is resulting in large inverted-V soundings and DCAPE values of 1000-1400 J/kg. A cluster of elevated storms developed the eastern flank of the 850-mb theta-e advection wing in western MN early this morning, with the storm clusters continuously outrunning the 500-1000 J/kg MUCAPE gradient and dissipating as they tracked eastward into central and eastern MN. However, this pool of higher 850-mb theta-e air is progressing eastward and will move over the region by midday. The last 30 minutes has already seen an uptick in lightning and storm organization along the western flank of the multi-cell cluster west of Mankato, MN, with bowing segments observed from KMPX. The HRRR has been suggesting this morphology over its last few runs, with this small MCS tracking along and just north of I-90 late this morning and early this afternoon. Winds of 60-70 mph would be the main threat given the environment in place, but hail cannot be ruled out as the 50 dBZ reflectivity heights have been touching the 1 inch hail heights periodically this morning and multiple 1-1.5 inch hail reports have occurred upstream. The organization of this upstream complex in south-central MN is occurring a little sooner than the HRRR depicted in its earlier runs, which may cause it to weaken sooner/farther west than was suggested given that the MUCAPE axis is still displaced to the west. However, this complex will present a narrow, focused window for damaging winds with the HRRR Neural Network progs depicting a 50% chance of winds in excess of 60 mph within this complex in southeast Minnesota early this afternoon. How soon this complex clears out will play an important role in the degree of destabilization that can take place in its wake ahead of the cold front sagging southeastward from western Minnesota. A second round of supercells/multi-cell clusters will work into the region along and ahead of this front after the 9pm timeframe, but the severe weather risk will hinge on how much airmass recovery takes place late this afternoon. && .DISCUSSION... Issued at 150 PM CDT Wed Jun 12 2024 Thursday and Friday: An upper level shortwave trough is forecast to track north of the area into the Great Lakes area, with an associated 60-90 kt mid- level jet moving eastward across the region. At the surface the cold front will continue to sag down through the area and eventually south of the local area. Hi-res model guidance shows a line of showers and perhaps storms developing and moving down across the forecast area through the day on Thursday. Instability looks to build south of the front locally across our southern counties in the afternoon, but continues to get shunted southward. There still remain some differences in hi-res guidance on the location of storm development with some showing storms on our southern border and others south of our local area. For now, SPC has our southern tier of northeast Iowa and southwest Wisconsin counties in a Marginal Risk (1 out of 5) for severe weather. Otherwise, surface high pressure builds across the region for Friday, with drier conditions and highs forecast in the mid 70s to lower 80s across the area. Weekend & Beyond: Additional Shower and Storm Chances Upper level ridging will continue to build eastward as we head into the weekend. Model guidance shows a couple shortwave troughs lifting northeastward, riding on the backside of the ridge. Moisture will be on the increase with models showing PWATs pushing 1.5+ inches. At the surface a frontal boundary will be lifting up towards the region with an axis of instability (~1000 - 2500+ J/kg) building south of the front. This looks to bring our next chances for showers and storms across the region, with the current forecast increasing chances Saturday afternoon and into Saturday night. There still appear to be some model differences on shower and storm chances Sunday, with some dependency likely on how convection on Saturday plays out. Ensembles suggest quite a bit of instability builds back in Sunday, though current deterministic GFS model forecast soundings do show capping in place for much of the day along with weaker shear values. Overall, will continue to monitor trends in the coming days to determine the severe weather risk. Otherwise, as was previously mentioned moisture conditions suggest that locally heavy rainfall could be a concern for the weekend, especially if storms train over the same areas. Of note, parts of the forecast area are highlighted in the Excessive Rainfall Outlook for this time period. Beyond the weekend, upper level ridging will continue to build across the eastern U.S. resulting in southwesterly flow over the local region. There is still plenty to work out in the details with the potential for various disturbances to move through the flow. The resulting extended forecast keeps broad precipitation chances (~20- 50%) in across the forecast area for the early part of the week. However, with a moist and unstable environment in place across the region, this will be another time to watch for potential strong to severe thunderstorms. Keep up to date as details are refined in the coming days. Early Next Week: Above Normal Temperatures Another point of interest revolves around increased (above normal) high/low temperatures across the region. There are still some differences between the ensemble solutions on just how warm, but current guidance supports temperatures in the mid 80s to potentially lower 90s. As a result, the current forecast would suggest that heat index values could rise into the low 90s for some through the period. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 104 PM CDT Wed Jun 12 2024 The main concern this TAF period will be with showers and thunderstorms currently pushing into the local area. With satellite imagery showing quite a bit of lightning with these storms have opted to include it with the current issuance. Increased wind gusts have also been observed and will be possible with any stronger storms as well. Will continue to monitor conditions in the near term and expect there may be updates through the afternoon and evening. A second round of showers and storms are expected to move across the area ahead of a frontal boundary late this evening/into tonight. Some timing adjustments may be needed with future issuances. && .CLIMATE... Issued at 224 AM CDT Wed Jun 12 2024 A strong upper level ridge will build northward into the region for early next week. Both high and low temperatures will likely climb into the 85th or higher from at least Monday into Tuesday. While high temperatures (mid-80s to around 90) look to be too low for records to be tied or broken, the low temperatures (around 70 to the mid-70s) along and south of Interstate 90 will be warm enough for some potential warm low records to be tied or broken. At this time, the highest chances look be on Tuesday. Looking further out, CPC continues to have a slight (20-40%) risk (20-40%) for excessive heat for areas along and south of Interstate 90 from June 19 through June 25. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && MESOSCALE...Skow DISCUSSION...EMS AVIATION...EMS CLIMATE...Boyne
Hazardous weather outlook, Jun 12, 4:27 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 427 AM CDT Wed Jun 12 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 427 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will be possible from late this morning into tonight. Some could be severe (level 2 out of 5 risk) with damaging winds and large hail the main threats between noon and 8 PM tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional scattered storms are expected for the Father's Day weekend. Some of these storms could be strong to potentially severe on Saturday night and Sunday afternoon and evening. The main threats are damaging winds and large hail. Throughout the weekend, these showers and storms will be highly efficient rain producers. This could potentially result in some localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between noon and 8 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Jun 12, 12:39 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1239 PM CDT Wed Jun 12 2024
MNZ088-096-WIZ032>034-041-121830-
Winona MN-Houston MN-Buffalo WI-Jackson WI-Trempealeau WI-
La Crosse WI-
1239 PM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT AREAS NORTHWEST OF LA CROSSE
THROUGH 130 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain City, or 7 miles northeast of Winona, moving southeast at 35
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Galesville around 1250 PM CDT.
Holmen around 105 PM CDT.
Other locations impacted by this storm include Melrose, North Side Of
La Crosse, Lock And Dam 5 A, Camp Decorah, Dodge, Beach Corners,
Perrot State Park, Stevenstown, Mindoro, and Tamarack.
People attending Winona Steamboat Days should seek safe shelter
immediately!
This includes the following highways...
Interstate 90 in Minnesota between mile markers 264 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4405 9176 4428 9160 4415 9096 4379 9128
TIME...MOT...LOC 1739Z 296DEG 32KT 4414 9157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Jun 12, 1:08 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
108 PM CDT Wed Jun 12 2024
IAZ008-009-018-MNZ086-087-094-095-121915-
Floyd IA-Howard IA-Mitchell IA-Olmsted MN-Dodge MN-Fillmore MN-
Mower MN-
108 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS MOVING INTO PARTS OF SOUTHEAST Minnesota AND
NORTHEAST IOWA...
At 105 PM CDT, automated weather observations were reporting winds
of 40 to 50 mph with strong thunderstorms along a line extending
from near Dodge Center Minnesota, into northern Iowa, north of
Forest City. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted through 215 pm include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Chatfield, Spring Valley, Hayfield, Grand
Meadow, St. Ansgar, Le Roy, Adams, Riceville, West Concord,
Brownsdale, Lyle, and Claremont.
This includes Interstate 90 in Minnesota between mile markers 175 and
217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 9305 4420 9297 4381 9202 4315 9281
4324 9303 4350 9303 4350 9305
TIME...MOT...LOC 1805Z 282DEG 39KT 4394 9263 4343 9341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaumgardtLocal storm report, Jun 12, 1:48 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
148 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Tstm Wnd Gst 4 N Lyle 43.56N 92.95W
06/12/2024 M40 MPH Mower MN Mesonet
Mesonet station MN144 U.s.218 - Lyle - Mp 4
Direction was 345 degrees.
&&
dbSpecial weather statement, Jun 12, 1:58 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
158 PM CDT Wed Jun 12 2024
IAZ008>010-018-019-029-MNZ094-095-122015-
Floyd IA-Winneshiek IA-Howard IA-Chickasaw IA-Fayette IA-Mitchell IA-
Fillmore MN-Mower MN-
158 PM CDT Wed Jun 12 2024
...GUSTY WINDS WITH STRONG THUNDERSTORMS IN NORTHEAST IOWA THROUGH
315 PM...
At 154 PM CDT, the public reported isolated fallen trees near I-35
in northern Iowa with showers and some stronger thunderstorms along
a line extending from 6 miles northeast of Le Roy to Rockford.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decorah, Charles City, Cresco, Osage, New Hampton, West Union,
Nashua, Harmony, Calmar, Fredericksburg, Le Roy, Rockford, Ossian,
Riceville, Elgin, Clermont, Elma, Lime Springs, Hawkeye, and Lawler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4309 9302 4360 9244 4349 9161 4290 9161
4291 9303
TIME...MOT...LOC 1857Z 265DEG 48KT 4356 9233 4306 9290
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaumgardtLocal storm report, Jun 12, 2:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
224 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM Tstm Wnd Gst 2 E Elma 43.25N 92.40W
06/12/2024 E60 MPH Howard IA 911 Call Center
Dispatch reports fire department had
estimated 60 mph winds east of Elma and
spotted a possible funnel cloud.
&&Local storm report, Jun 12, 2:31 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
231 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst 3 W Saratoga 43.37N 92.47W
06/12/2024 M43 MPH Howard IA Mesonet
Mesonet station SRGI4 Saratoga Direction is
350 degrees.
&&
dbThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:08 PM CDT | Special Weather Statement | ARX | Mitchell | 67 min |
| Jun 12, 1:58 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Winneshiek | 77 min |
| Jun 12, 2:18 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 42 min |
| Jun 12, 2:56 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 49 min |
| Jun 12, 3:11 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette | 64 min |
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.